Michigan, 2015

Hail in Michigan, August 17, 2015

August 17, 2015 · NWS MQT · 1 event in 1 county or zone

A cold front moving through the warm and unstable air mass produced a severe thunderstorm with golf ball sized hail at Fayette in Delta County on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through the warm and unstable air mass produced a severe thunderstorm with golf ball sized hail at Fayette in Delta County on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 17, 12:32 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 12:32 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
132 AM EDT MON AUG 17 2015

.UPDATE...
ISSUED AT 835 PM EDT SUN AUG 16 2015

LOWERED/REMOVED TS CHCS OVER THE WRN CWA LATER TNGT/MON DUE TO
EXPECTED VIGOROUS NEGATIVE H85 THETA E ADVECTION FCST TO OVERSPREAD
THAT AREA TNGT...CONSISTENT WITH SFC DEWPTS IN THE 50S OBSVED IN NE
MN. ALTHOUGH DPVA/SOME DEEP LYR QVECTOR CNVGC WL IMPACT THIS AREA
AHEAD OF DISTURBANCES EMBEDDED IN WSW FLOW AND BRING CONTINUED
SHOWER CHCS...FCST MUCAPES UNDER 100 J/KG WITH THE LLVL COOLING/
DRYING WARRANT REMOVAL OF TS CHCS. ELEVATED TS POTENTIAL WL LINGER
OVER THE SE HALF OF THE CWA INTO MN CLOSER TO STALLING COLD FNT JUST
TO THE SE/REMAINING HIER H85 THETA E.
&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 235 PM EDT SUN AUG 16 2015

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE DESERT SW
POKING INTO THE GREAT LAKES REGION AND A TROUGH OVER THE NORTHERN
ROCKIES AND ACROSS THE PRAIRIES OF CANADA. THE RIDGE GETS FLATTENED
OVER THE UPPER GREAT LAKES THIS FORECAST PERIOD AS SOME SHORTWAVES
MOVE OVER THE RIDGE ACROSS THE AREA. NAM...GFS AND ECMWF BRING IN
SOME STRONGER 850-500 MB Q-VECTOR CONVERGENCE TONIGHT ALONG WITH
DEEPER MOISTURE AND BOTH REMAIN THROUGH MON OVER THE AREA.

BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.
KEPT IT DRY FOR THIS AFTERNOON...THEN BRING IN CHANCE POPS ACROSS
THE CENTRAL AND SOUTH AND DRY NORTH OF HOUGHTON FOR TONIGHT AND
MOSTLY CHANCE POPS ON MONDAY FOR THE CENTRAL AND SOUTH WITH DRY
WEATHER IN THE NORTH AND FAR WEST. OVERALL FOR TEMPERATURES...MADE
VERY FEW CHANGES AS WELL.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 425 PM EDT SUN AUG 16 2015

SHORTWAVE THAT BRINGS FRONT ACROSS CWA INTO MONDAY WILL LEAVE WSW
FLOW ALOFT OVER UPPER GREAT LAKES ON MONDAY NIGHT INTO TUESDAY. SFC
FRONT WILL BE SOUTH OF UPR MICHIGAN DURING THIS TIME...RUNNING FM
SOUTHERN WI INTO LOWER MICHIGAN. HOWEVER...COULD STILL SEE POST
FRONTAL SHOWERS CONTINUE AS DIVERGENCE FM JET STREAK OVER NORTHERN
ONTARIO AND QUEBEC COMBINES WITH H85-H7 FRONT AND RIBBON OF HIGHER
RH. SOUNDINGS SUGGEST GREATEST CHANCES FOR SHRA OVER SCNTRL AND EAST
WITH MINIMAL CHANCES TOWARD KEWEENAW. SMALL ELEVATED CAPES IN THE
EVENING BUT THIS TAPERS OFF OVERNIGHT...SO DROPPED MENTION OF TSRA
AFTER MIDNIGHT.

DEEPENING SHORTWAVE TROUGH AND DEVELOPING SFC LOW PRESSURE OVER THE
CENTRAL PLAINS WILL BE MAIN FOCUS TUESDAY AND TUESDAY NIGHT. WARM
AIR ADVECTION AHEAD OF THE TROUGH IN SW FLOW ALOFT SHOULD RESULT IN
INCREASING MID CLOUDS...GRADUALLY LOWERING BY TUESDAY EVENING. LGT
SHOWERS STILL LOOK POSSIBLE...THOUGH MODELS DISAGREE IN HOW QUICKLY
TO BRING STRONGER MOISTURE ADVECTION BACK INTO THE AREA FM THE SW.
NAM QUITE DRY IN THE MID-LEVELS WHILE GFS IS MOST MOIST. ECMWF AND
GEM PROVIDE COMPROMISE AND SUGGEST BETTER CHANCES FOR RAIN LATER IN
THE AFTN OVER THE WEST. TEMPS WILL REACH UPR 60S TO NEAR 70 OVER
WEST WITH THICKER CLOUD COVER BUT MAY PUSH INTO MID 70S FAR EAST
WITH GREATER CHANCE OF SOME SUNSHINE AND A NORTHEAST DOWNSLOPE
FLOW OFF ONTARIO.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...UPPER TROUGH LIFTS ACROSS UPPER
MISSISSIPPI RIVER VALLEY TOWARD NORTHERN ONTARIO WHILE BECOMING
NEGATIVELY TILTED...AT LEAST FOR A BRIEF TIME. SFC LOW WRAPS UP AND
DEEPENS BY 12Z WEDNESDAY. AT LEAST FOR THIS RUN...ECMWF IS TRENDING
TOWARD GFS SHOWING MORE WRAPPED UP AND FARTHER WEST TRACK TO THE
LOW. EARLIER ECMWF RUNS SHOWED WEAKER MORE PROGRESSIVE LOW PRESSURE
SYSTEM. APPEARS THE LOW WILL BE SOMEWHERE FM ECNTRL MN TO NORTHWEST
WI AROUND 995MB AT 12Z WEDNESDAY AND THEN SHOW A SIMILAR MSLP BY
TIME IT REACHES WESTERN LK SUPERIOR OR NORTHWEST UPR MICHIGAN BY 00Z
THURSDAY. DEEP MOISTURE DRAWN INTO THE LOW ALONG WITH ENHANCING
FORCING PROVIDED BY UPPER JET OVER ONTARIO AND ADDITIONAL JET
LIFTING IN FM CNTRL PLAINS WILL SUPPORT WIDESPREAD RAIN LIFTING OVER
MUCH OF CWA TUESDAY NIGHT...WITH DRY SLOT DIMINISHING STEADY RAIN TO
SCATTERED SHOWERS BY WEDNESDAY AFTN. TSRA ARE POSSIBLE...ESPECIALLY
JUST AHEAD OF THE DRY SLOT WITH STEEPENING MID-LEVEL LAPSE RATES.
GIVEN THE STRENGTH OF THE DYNAMICS WITH THE SYSTEM...COULD SEE
DECENT EMBEDDED TSRA ON TUESDAY NIGHT EVEN WITH A MORE STEADIER
RAIN. MUCAPES ON WEDNESDAY VARY FM 500J/KG TO 1500 J/KG...WITH THE
MOST INSTABILITY SHOWN ON THE GFS DURING MIDDAY ON WEDNESDAY. NOT
SURE IF THERE WILL BE ENOUGH INSOLATION TO REALIZE THAT FORECAST
INSTABILITY. WITH THE STRENGTH OF THE UPPER AND SFC SYSTEM WIND
FIELDS ARE STRONG WITH H85 WINDS AROUND 40 KTS AND H7-H5 WINDS OVER
50 KTS...SO IF TSRA COULD DEVELOP AND BECOME SFC BASED COULD BE
DEALING WITH STRONG/GUSTY WINDS WITH QUICK MOVING LINE SEGMENTS.
EVEN WITHOUT TS WINDS...GRADIENT SOUTHERLY WINDS COULD BE
GUSTY...ESPECIALLY OVER THE EAST HALF.

ONCE THE LOW TRACKS TO JAMES BAY/HUDSON BAY WEDNESDAY NIGHT INTO
THURSDAY MORNING....CHILLY WNW-NW FLOW /H85 TEMPS DOWN TO 5-7C/
ALONG WITH PLENTY OF DEEPER MOISTURE SLIDES OVER LAKE SUPERIOR AND
UPR MICHIGAN. SINCE WATER TEMPS ON LK SUPERIOR HAVE WARMED WELL INTO
THE 60S OVER THE NEARSHORE AREAS AND IN THE 50S FARTHER OUT INTO THE
LAKE...APPEARS THERE WILL BE ENOUGH OF AN AIR-WATER DIFFERENCE TO
ADD SOME LAKE MOISTURE AND FLUXES TO AN ALREADY MOIST AND CONVERGENT
FLOW PATTERN IN WAKE OF THE LOW. MODEL QPFS HINTING AT THIS AS WELL
THROUGH AT LEAST MIDDAY THURSDAY BEFORE BACKING LOW-LEVEL FLOW AND
DRYING TAKE OVER. INCREASED TO LIKELY POPS FOR NW CWA ON WEDNESDAY
NIGHT AND BROUGHT LIKELY POPS ALONG MUCH OF LK SUPERIOR FOR
THURSDAY. STRONGER WINDS WILL BUILD WAVES ALONG SOUTH SHORE OF LK
SUPERIOR SO WILL LIKELY SEE HIGHER SWIM RISK AT THAT TIME AS WELL.

INTO FRIDAY...ECMWF COMPLETELY BACKED AWAY FM STRONGER SHORTWAVE
TROUGH AND SECONDARY LOW PRESSURE SYSTEM IT WAS SHOWING 24 HR AGO.
HIGH PRESSURE AT THE SFC BUT WARM AIR ADVECTION ALOFT IS EXPECTED
NOW. COULD BE ENOUGH MOISTURE ADVECTION AND INSTABILITY ALOFT FOR
ISOLD SHRA/TSRA FRIDAY NIGHT AHEAD OF DEVELOPING LOW PRESSURE FM
SCNTRL CANADA TO THE NORTHERN PLAINS. WARM FRONT WITH THAT SYSTEM
WILL SET UP FARTHER NORTH...SO SATURDAY IS LOOKING DRY ATTM WITH A
WARMING TREND. PERHAPS MID 80S IN SOME AREAS WITH ENOUGH SUNSHINE.
RAIN CHANCES INCREASE SATURDAY NIGHT INTO SUNDAY AS THE TROUGH MOVES
TOWARD THE AREA. IF SYSTEM SLOWS SOME...WHICH IS ALWAYS
POSSIBLE...THEN TEMPS COULD BE BACK INTO THE 80S FOR MUCH OF CWA.
DECENT AGREEMENT FOR THE MODELS REGARDING THAT SYSTEM...SO USED
CONSENSUS FORECAST.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 132 AM EDT MON AUG 17 2015

SOME -SHRA/PERHAPS A TS IN ADVANCE OF A COLD FNT APRCHG FM THE W WL
IMPACT MAINLY SAW DURING THE EARLY MRNG HRS. THE ARRIVAL OF DRIER
LLVL AIR WL ENSURE CONDITIONS REMAIN VFR AT CMX AND IWD EVEN IF SOME
-SHRA FALL THERE. BUT SAW COULD PICK UP MVFR CONDITIONS WITH MORE
HUMID LLVL AIR LINGERING. SINCE THE COLD FNT WL STALL JUST TO THE S
ON MON...AN UPPER DISTURBANCE TRACKING ALONG THIS BNDRY WL BRING A
CONTINUED CHC OF MORE -SHRA INTO THE AFTN AT SAW. WITH A WSHFT TO
AN UPSLOPE NNE DIRECTIN IN THE AFTN AND MORE LINGERING MSTR...MVFR
CIGS ARE LIKELY AT SAW FOR A TIME. SINCE CMX AND IWD WL BE FARTHER
FM THE FNT AND DEEPER INTO THE INCOMING DRY AIRMASS...VFR CONDITIONS
WL REMAIN THE RULE THERE THRU THE TAF PERIOD..
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 235 PM EDT SUN AUG 16 2015

SOUTHWEST WINDS TO 20-25 KNOTS TODAY WILL DIMINISH AND VEER NW
TONIGHT AS A COLD FRONT MOVES THROUGH. PATCHY FOG WILL CONTINUE TO
BE POSSIBLE THROUGH TONIGHT AS HUMID AIR MOVES OVER THE COOLER
WATERS OF THE GREAT LAKES. WINDS WILL STAY AT OR BELOW 20 KNOTS
THROUGH TUE NIGHT...THEN INCREASE TO UP TO 30 KNOTS ON WED INTO THU
MORNING AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE AREA WITH A
STRONGER LOW PRESSURE SYSTEM MOVING THROUGH THE REGION. COULD BE
SOME NW GALE FORCE GUSTS TO 35 KNOTS THU MORNING BEHIND THIS STRONG
LOW.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...KC
SHORT TERM...07
LONG TERM...JLA
AVIATION...KC
MARINE...07
Hazardous weather outlook, Aug 17, 3:26 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
426 AM EDT MON AUG 17 2015

MIZ001>007-009>014-084-085-181100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
426 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND
AGAIN SATURDAY NIGHT THROUGH SUNDAY.

WESTERLY WINDS MAY GUST OVER 30 MPH ACROSS THE KEWEENAW PENINSULA ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-181100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
426 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND
AGAIN SATURDAY NIGHT THROUGH SUNDAY.

A FEW WESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE ACROSS
MAINLY CENTRAL LAKE SUPERIOR ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-181100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
426 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND
AGAIN SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KLUBER

In the hours before

Special weather statement, Aug 17, 1:09 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
109 AM CDT MON AUG 17 2015

MIZ010-011-170700-
DICKINSON MI-IRON MI-
109 AM CDT MON AUG 17 2015

...SPECIAL WEATHER STATEMENT...

AT 108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE...OR 10 MILES NORTHWEST OF KINGSFORD...MOVING EAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FELCH...FOSTER CITY...RALPH...MERRIMAN...PEAVY FALLS DAM...GRANITE
BLUFF...RANDVILLE AND HARDWOOD.

LAT...LON 4587 8807 4589 8810 4592 8810 4592 8813
      4596 8819 4594 8821 4596 8825 4595 8830
      4598 8834 4614 8773 4591 8767 4586 8809
TIME...MOT...LOC 0608Z 255DEG 27KT 4590 8828

JLB
Special weather statement, Aug 17, 3:35 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EDT MON AUG 17 2015

MIZ013-170915-
DELTA MI-
435 AM EDT MON AUG 17 2015

...SPECIAL WEATHER STATEMENT...

AT 435 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STONINGTON...OR 9 MILES EAST OF ESCANABA...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...GARDEN...FAIRPORT...ISABELLA...NAHMA JUNCTION AND COOKS.

LAT...LON 4555 8665 4561 8662 4561 8670 4568 8672
      4578 8663 4577 8656 4589 8653 4590 8658
      4584 8665 4587 8677 4576 8682 4574 8676
      4576 8683 4571 8690 4572 8691 4582 8693
      4604 8649 4577 8646 4567 8662 4561 8661
TIME...MOT...LOC 0835Z 247DEG 26KT 4574 8688

TK

The radar

The Marquette radar (KMQT), 113 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delta

When
August 17, 3:50 AM EST to 3:53 AM EST
Where
Delta County, 0.48 mi E of Fayette
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -86.660

Golf ball sized hail reported in Fayette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598526.